Dangers of Drug and Food Interactions
Few people realize that combining certain medications and foods can have very adverse effects. Even foods that are good for you may interact badly with your meds.
We know that healthy foods are best if you can avoid having to take medicine, but there are certain conditions that do call for doctor-prescribed medications in order to get symptoms under control. So in order to let the drugs do their work, here are some mixtures to watch out for.
Drugs and Foods That Don’t Mix
Lanoxin and Fiber – Lanoxin is a prescription drug that is meant to regulate irregular heart rhythms. Fiber-rich foods like oatmeal block the effects of Lanoxin, which makes patients more susceptible to having blood clots. Blood clots are dangerous, because they can cause heart attacks and strokes. It’s recommended that in order to solve this problem, patients should leave a space of at least two or three hours between eating fiber-rich foods and taking a Lanoxin pill.
Lanoxin or Lasix and Licorice – Eating lots of licorice with Lanoxin or the diuretic Lasix could be fatal, since these pairings could counteract one another, encouraging irregular heart rhythms instead of regulating them. As the heart rate continues to fluctuate, the patient is in danger of having a heart attack.
Coumadin and Green, Leafy Veggies – Coumadin is a prescription blood thinning medication which is supposed to keep blood from clotting in cardiac patients, so that their chances for having a heart attack or other heart-related problems is greatly reduced.
Green, leafy vegetables do the opposite; they encourage blood clots because of their high vitamin K content. If you are forgetful and overindulge in green, leafy vegetables like spinach, greens, or cabbage, you could put yourself at risk for having a heart attack or stroke.
Aldactone and Salt Substitutes – Aldactone and diuretics like it also work to shield the heart by regulating blood pressure and keeping potassium levels normal, but if they are taken with salt substitutes that are high in potassium, they can cause potassium to spike to frightening levels and throw a patient into cardiac arrest.
Blood Pressure Meds and Grapefruit – Combining grapefruit with blood pressure meds like Procardia, Plendil or Adalat can send blood pressure soaring, make the patient ill and eventually lead to cardiac arrest. Other symptoms patients may experience include dizziness, nausea, heart palpitations, heartbeat fluctuations and disorientation.
It is up to patients to be proactive and ask questions when it comes to prescription drugs. When a new drug is prescribed, patients should also alert doctors of any medications they’re currently taking and allergies they have, as well as have those prescriptions filled at one pharmacy as a precaution. Even doctors and pharmacists can miss potential dangerous drug/food combinations and some they may not be aware of.
Sometimes dangerous interactions aren’t even documented in drug reference books, because they remain unknown until a patient complains of unusual symptoms. So take note of what you are eating and any strange feelings or symptoms as a result of taking certain drugs so that you will be able to share it with your doctor.
Enjoyed this article?
Subscribe to our RSS feed and never miss a recipe!